Hello, I recently received my 6 month post tx results and I am SVR.
Saying that I did not realize until Hector pointed out that I had two problems, the HCV and the cirrhosis.
I recently noticed some odd spots on my finger nails. They are almost grown out so I am not sure how I missed them all these months as I have read it take 6 months for nails to grow.
While looking at the spots last night I noticed a red line under the top of the nail, about one third of the nail was really red or so I thought last night.
This morning the red seems to have faded, though still there, and I am trying to find out if this is something like a barometer of the health of the liver. I recently had a lump removed from my knee and wonder if all the lidocaine could have caused stress to my liver or is another extra hepatic manifestation. Unfortunately I did not notice until after my appt with the liver doctor.
In the past while having injections for a root canal I experienced a worsening of my confusion for abut 2 weeks.
My concern feels a little silly however it bothered me enough to conduct searches and I could not find much except for what it was. I could not find what caused it.
My question is, does anyone know what the cause is and can it improve?
I have some nail abnormalities too and when I googled the problems I came up with links from a variety of sources, including the Mayo clinic about what different abnormalities can mean. There are many associated with liver disease.
The question as to whether it can improve is one that I have as well. I want to know if my cirrhosis can improve and I suspect that if it does, all these indications of cirrhosis will fade as well.
Cutaneous changes may be the first clue that a patient has liver disease. Luckily you are aware of your liver disease and hepatitis and you cured the underlying cause of your liver disease before "the point of no return" and liver transplant.
Dysfunction in the body's second largest organ, the liver, often yields changes in the body’s largest organ, the skin and it associated hair and nails.
Jaundice, pruritus, Spider angiomas, Bier spots, and “paper-money” skin, “Terry’s nails", hair loss, nail changes such as clubbing, leukonychia (whitening), or onycholysis are all sign of liver disease.
"find out if this is something like a barometer of the health of the liver. I recently had a lump removed from my knee and wonder if all the lidocaine could have caused stress to my liver or is another extra hepatic manifestation."
First lidocaine is a local anesthetic. It is safe and has little to no impact on the liver. Nothing to worry about. It is used on patients with decompensated cirrhosis commonly without negative effects. Where as at the opposite end is general anesthesia. People with cirrhosis should avoid elective surgeries with general anesthesia as mortality rates increase with the severity of advanced liver disease (cirrhosis).
There are many skin, hair and nail manifestations when a person's liver is failing. Very advanced cirrhosis (decompensated, Child-Pugh B&C). First you have compensated cirrhosis so it is not an issue for you. Secondly what you describe is NOT one the them. More likely something unrelated or caused by your treatment drugs.
The only barometer to your liver's health is your blood tests. Particularly bilirubin, platelet count, albumin, PT/INR, creatinine.
"In the past while having injections for a root canal I experienced a worsening of my confusion for abut 2 weeks."
People who's liver is damaged and not functioning optimally can have issues metabolizing drugs. Since the liver metabolizes most drugs and clears toxins from our body, when the liver is damaged it doesn't efficiently perform these tasks so many drugs circulate within the blood system longer than in people with healthy livers. Patients with cirrhosis may be more sensitive to drugs then others. A small dose of a drug may seem more powerful for someone with cirrhosis and it can take a lot longer to be cleared from a persons blood system.
"does anyone know what the cause is and can it improve? "
I have explained what causes some of the things you experience. As far as improvement...that all depends on how damaged your liver was and only time (months & years) will tell how much of your liver disease can reverse itself.
Follow your blood tests results over time and you should see the improvement. Don't forget your 6 month surveillance for HCC. Once I person has cirrhosis and hepatitis C they have an increased chance of developing liver cancer. The longer you have cirrhosis the greater the odds of HCC. Luckily you are a woman as that reduces the odds to some degree. Although I do know women with hepatitis C, cirrhosis and HCC.
From what is known currently cirrhosis is "partially reversible". Meaning the liver can never go back to stage 0 where there is no fibrosis. Patients with stages 0-3 fibrosis IS reversible. To continue the thought...patients with decompensated cirrshosis (ascites, HE, bleeding varices, etc.) their liver disease is irreversible. In time either their liver will fail or they will develop HCC.
To clarify further, their are 2 stages of compensated cirrhosis.
The first, Stage 1 is "Early Cirrhosis".
* There are NO VARICES
* THERE ARE NO NODULES on the liver when seen using imaging techniques (ultrasound, CT scan, MRI).
* HVPG >10
Stage 2 Cirrhosis is more advanced.
* VARICES ARE PRESENT
* Thick cellular scarring is present and NODULES
* HVPG >12
Stages 3, 4, 5 are Decompensated Cirrhosis with life-threatening complications of portal hypertension.
* Bleeding varices (vomiting blood, blood in stools)
* Ascites with sepsis
* HE with occurrence of coma
Hi I meant to say that I don't have any varices or edema or acisites so that gives me much hope that I will not go any further in the damage of my liver.
I am getting checked every six months for HCC
I was just checked recently for that as well as PCR, PT, INR all labs sonogram, everything was good.
I have requested a copy of my blood work for my records however I am assuming that my platelets have normalized along with my low ALT and AST
I worry about some of these things too. On your nails, are you talking about a dark line of nail right under the white part? I have notice that too and my nails seem very light except for that. Why don't we take pictures and post them to our home page to compare. sorry about the rootcanal. I had one during treatment. Not fun.
Hey Hector. I hope the tx is going well -- I guess you finished the first week yesterday. I hope you get a vl test this week.
I have been digging around on the internet too, trying to find out info on skin related and ankle edema issues related to cirrhosis. Like Dee, I finished Hep C tx but only 6 weeks ago. Meanwhile, my legs are still swelling and the rash around my ankles and calves is still prevelant - maybe getting worse. I have an appt with a dermatologist next week.
Hector, you said:
"Dysfunction in the body's second largest organ, the liver, often yields changes in the body’s largest organ, the skin and it associated hair and nails. Jaundice, pruritus, Spider angiomas, Bier spots, and “paper-money” skin..."
Do you have a link for this? I would like to know more.
I have had that red line also, and when I noticed it, cut my nail down low. I thought it might be the nail fungi???
I also thought I had the 'club nails" slightly, and I also notice those pale half-moons on the bottem of my nail, are no longer there, they dissappeared last year. I googled, and yes, it was a Hep sign, etc.
My platelets were 66 at my EOT labs, on August 21st. Mine were at 120
prior to my Tx, so I think 107 is not too shabby.
Just keep up with your healthy life-style, and we shall keep rebuilding :)
Hi, here is a site that has nail abnormalities, there are probably more. In hindsight I was looking for some more detail than I could find by searching as I know on here many have more experience than can be found elsewhere
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.